Florida, 2014Damaging Winds in Florida, November 17, 2014
November 17, 2014 · NWS TBW · 3 events in 2 counties and zones
A line of thunderstorms moved through the Florida peninsula on the afternoon of the 17th ahead of a strong cold front. A couple of these thunderstorms produced severe and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved through the Florida peninsula on the afternoon of the 17th ahead of a strong cold front. A couple of these thunderstorms produced severe and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 17, 10:34 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Nov 17, 10:34 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1034 AM EST MON NOV 17 2014
.DISCUSSION...
AN APPROACHING COLD FRONT WILL BE BRINGING SOME STRONG SHOWERS AND
THUNDERSTORMS ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.
THE GREATEST HAZARD THREAT FOR THE AREA LOOKS TO BE DAMAGING
WINDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT ESPECIALLY
ACROSS THE NORTHERN HALF OF THE AREA. SOME GUSTY CONDITIONS WILL
ALSO BE IN PLACE ALONG THE COAST TODAY IN ADVANCE OF THE RAIN AS
STRONG WINDS ALOFT MIX DOWN. THE COLD FRONT WILL PUSH SOUTH
THROUGH THE AREA OVERNIGHT AND INTO TUESDAY BEFORE CLEARING THE
AREA TUESDAY AFTERNOON. COLDER AND DRIER AIR WILL BE USHERED INTO
THE AREA ON MODERATE AND GUSTY ALONG THE COAST N/NW WINDS BEHIND
THE FRONT...WITH SUB-FREEZING TEMPERATURES PROBABLE ACROSS THE
NATURE COAST FOR EARLY WEDNESDAY MORNING. CURRENT FORECAST IS ON
TRACK WITH ALL OF THIS AND HAVE NO UPDATE PLANNED.
&&
.AVIATION...
VFR CONDITIONS ARE GENERALLY IN PLACE THIS MORNING AND SHOULD
CONTINUE THROUGH AROUND 17Z FOR NORTHERN TERMINALS...21Z FOR
SOUTHERN TERMINALS. SHOWERS AND THUNDERSTORMS AHEAD OF A COLD
FRONT WILL THEN MOVE INTO THE AREA AND ALLOW FOR SOME MVFR
CONDITIONS...WITH BRIEF IFR EMBEDDED WITH STRONGER THUNDERSTORMS.
CONDITIONS SHOULD THEN START IMPROVING BACK TO VFR/MVFR AFTER 02Z
NORTHERN TERMINALS...AFTER 08Z SOUTHERN TERMINALS.
&&
.MARINE...
SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY AHEAD OF A STRONG
COLD FRONT THAT IS APPROACHING THE WATERS THIS MORNING. SHOWER
AND THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH THIS
AFTERNOON AND COME TO AN END TONIGHT INTO TUESDAY MORNING. WINDS
WILL BECOME NORTHWEST ONCE THE FRONT PASSES THROUGH THE
STATE...INCREASING TO AT LEAST SMALL CRAFT ADVISORY CRITERIA WITH
WIND GUSTS TO GALE FORCE AND INCREASING SEAS EXPECTED. CONDITIONS
LOOK TO IMPROVE STARTING WEDNESDAY AFTERNOON.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING FOR COASTAL CITRUS-COASTAL LEVY-
INLAND CITRUS-INLAND LEVY.
FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
MORNING FOR COASTAL HERNANDO-INLAND HERNANDO-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 1 PM EST WEDNESDAY FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST
WEDNESDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD
TO TARPON SPRINGS OUT 20 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM.
&&
UPDATE/AVIATION/FIRE WEATHER...24/HUBBARD
MARINE...05/CARLISLE
DECISION SUPPORT...21/JELSEMAHazardous weather outlook, Nov 17, 5:08 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EST MON NOV 17 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-181015-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
508 AM EST MON NOV 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...DENSE FOG/SMOKE IMPACT...
SUFFICIENT LOW LEVEL MOISTURE COMBINED WITH LIGHT WINDS AND CLEAR
SKIES HAS ALLOWED SOME PATCHY FOG TO DEVELOP OVER THE REGION EARLY
THIS MORNING WITH SOME OF THE FOG REDUCING VISIBILITIES TO A HALF
MILE OR LESS IN SOME LOCATIONS. MOTORISTS ARE URGED TO EXERCISE
CAUTION. IF ENCOUNTERING FOG SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS AND LEAVE PLENTY OF DISTANCE BETWEEN YOU AND THE
VEHICLE IN FRONT OF YOU. THE FOG SHOULD BURN OFF SHORTLY AFTER
SUNRISE WITH IMPROVING CONDITIONS EXPECTED.
...THUNDERSTORM IMPACT...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND TONIGHT. AMPLE MOISTURE AND INSTABILITY ALONG AND AHEAD OF
THIS FRONT WILL SUPPORT NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE REGION AS THE FRONT MOVES THROUGH.
INCREASING WIND SHEAR WITHIN THE ATMOSPHERE MAY LEAD TO A FEW
SEVERE STORMS WITH DAMAGING WINDS ALONG WITH AN INCREASED
POTENTIAL FOR A FEW TORNADOES. AT THE PRESENT TIME THE BEST
CHANCES FOR ANY SEVERE STORMS WILL BE FROM HERNANDO COUNTY NORTH
TO LEVY WHERE THE BEST SHEAR PROFILES WILL EXIST. OTHER
THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE REGION
WHICH MAY PRODUCE STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND
OCCASIONAL LIGHTNING STRIKES.
...MARINE IMPACTS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND TONIGHT. AHEAD OF THIS FRONT SOUTHWEST WINDS ARE EXPECTED TO
INCREASE INTO THE 15 TO 20 KNOT RANGE WITH SEAS BUILDING TO 4 TO
6 FEET. THESE INCREASING WINDS AND SEAS WILL BRING ROUGH BOATING
CONDITIONS TO THE GULF WATERS AND MARINERS ARE URGED TO EXERCISE
CAUTION. A FURTHER INCREASE IN WINDS AND SEAS ARE EXPECTED TONIGHT
AND TUESDAY IN THE WAKE OF THE FRONT.
...RIP CURRENT IMPACT...
AN INCREASING SOUTHWEST WIND FLOW AHEAD OF A STRONG COLD FRONT
WILL WILL BRING INCREASING WAVE ACTION AND AN INCREASED RISK FOR
RIP CURRENTS ALONG AREA BEACHES TODAY. IF YOU PLAN TO BE AT THE
BEACH TODAY...HEED THE ADVISE OF THE BEACH PATROL AND DO NOT SWIM
ALONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...EXCESSIVE COLD IMPACT...
A MUCH COLDER AND DRIER AIRMASS WILL MOVE INTO THE REGION DURING
TUESDAY AND TUESDAY NIGHT IN THE WAKE OF A STRONG COLD FRONT WITH
THE FIRST FREEZING TEMPERATURES OF THE SEASON LIKELY ACROSS THE
NATURE COAST BY EARLY WEDNESDAY MORNING. A HARD FREEZE WATCH HAS
BEEN POSTED FOR LEVY AND CITRUS COUNTIES...AND A FREEZE WATCH IS
ALSO IN EFFECT FOR HERNANDO AND SUMTER COUNTIES FOR LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING. IN ADDITION ELEVATED WINDS
COMBINED WITH THE COLDER TEMPERATURES WILL LIKELY PRODUCE LOW
WIND CHILL READINGS LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING.
RESIDENTS WILL TEMPERATURE SENSITIVE PLANTS SHOULD COVER THEM
OR BRING THEM INDOORS BY EARLY TUESDAY EVENING. PETS SHOULD ALSO
BE BROUGHT INDOORS TO PROTECT THEM FROM THE COLD.
...RIP CURRENT IMPACT...
AN INCREASING NORTHWEST TO NORTHERLY WIND FLOW IN THE WAKE OF A
STRONG COLD FRONT WILL KEEP SEAS ELEVATED OVER THE ADJACENT GULF
WATERS DURING TUESDAY AND TUESDAY NIGHT. THE STRONG WINDS AND
HIGH SEAS WILL PRODUCE HIGH SURF ALONG WITH AN INCREASED RISK FOR
RIP CURRENTS ALONG AREA BEACHES TUESDAY THROUGH WEDNESDAY.
...MARINE IMPACTS...
STRONG NORTHWEST TO NORTH WIND IN THE 25 TO 30 KNOT RANGE WITH
GUSTS UP TO GALE FORCE WILL IMPACT THE GULF WATERS ON TUESDAY
AND CONTINUING INTO EARLY WEDNESDAY. THE STRONG WINDS AND SEAS
BUILDING INTO THE 8 TO 10 FOOT RANGE WILL PRODUCE VERY ROUGH
BOATING CONDITIONS OVER THE GULF WATERS THROUGH WEDNESDAY.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE
TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE LATER IN THE WEEK.
...FIRE WEATHER IMPACT...
A MUCH DRIER AIR MASS WILL OVERSPREAD THE REGION ON TUESDAY. THIS
DRIER AIR WILL LEAD TO SEVERAL HOURS OF CRITICALLY LOW HUMIDITY
VALUES BELOW 35 PERCENT FROM POLK COUNTY NORTH INTO THE NATURE COAST
DURING TUESDAY AFTERNOON. THESE LOW HUMIDITY VALUES COMBINED WITH
GUSTY WINDS WILL PRODUCE SOME CRITICAL FIRE WEATHER CONDITIONS
HOWEVER LOW ERC VALUES SHOULD PRECLUDE RED FLAG CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.
MCMICHAEL
In the hours before
Special weather statement, Nov 17, 12:32 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1232 PM EST MON NOV 17 2014
FLZ139-142-239-171830-
INLAND LEVY-COASTAL CITRUS-COASTAL LEVY-
1232 PM EST MON NOV 17 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LEVY AND
NORTHWESTERN CITRUS COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH
STRONG WIND GUSTS VALID UNTIL 130 PM EST...
AT 1232 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF TRENTON TO 19 MILES WEST OF CEDAR KEY...MOVING
EAST AT 55 MPH WILL AFFECT MANATEE SPRINGS STATE PARK...FOWLERS
BLUFF...CHIEFLAND AND CEDAR KEY.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY EVENING FOR
WESTERN FLORIDA.
LAT...LON 2957 8266 2954 8256 2949 8255 2948 8240
2922 8240 2921 8253 2905 8253 2901 8263
2897 8261 2896 8274 2908 8283 2915 8282
2917 8299 2909 8303 2914 8307 2912 8310
2926 8309 2929 8317 2940 8303 2959 8294
TIME...MOT...LOC 1732Z 262DEG 47KT 2974 8282 2916 8328Thunderstorm Wind, Levy
- When
- November 17, 12:56 PM EST
- Where
- Levy County, 2.16 mi SSE of Chiefland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 29.450, -82.850
Levy County dispatch reported a tree down on U.S. 19 outside of Chiefland. A tree was also reported to have fallen on a house in Chiefland.
Thunderstorm Wind, Levy
- When
- November 17, 12:56 PM EST
- Where
- Levy County, 3.02 mi NNE of Cedar Key
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 29.190, -83.020
Levy County dispatch reported a tree down on County Road 347 near the Cedar Key Scrub.
Thunderstorm Wind, Citrus
- When
- November 17, 2:00 PM EST
- Where
- Citrus County, 2.76 mi NE of Chassahowitzka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 28.740, -82.540
Numerous large tree limbs were reported to be knocked down in the Sugarmills Woods Community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 17 to 19, 20149 deaths · 9 injured · $5.5 million · 5 events
- Tornadoes and Damaging Winds in Florida, November 17, 20142 injured · $2.1 million · EF2 · 12 events
- Tornadoes in Alabama, November 17, 2014$635,000 · EF1 · 4 events
- Lake-Effect Snow in New York, November 17 to 19, 2014$1.0 million · 3 events
- Tornado and Damaging Winds in Georgia, November 17, 2014$19,000 · EF1 · 4 events
- Tornado and Damaging Winds in Florida, November 17, 2014$15,000 · EF0 · 24 events
- Tornadoes in Alabama, November 17, 2014EF1 · 4 events
- Flooding and Damaging Winds in Massachusetts, November 17, 2014$15,000 · 54 kt wind · 8 events
- Lake-Effect Snow in Michigan, November 17 to 21, 201414 events
- Lake-Effect Snow and Winter Weather in Michigan, November 17 to 18, 201412 events
- High Surf in Hawaii, November 17 to 18, 201412 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 17, 201450 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543631, 543632, 543634.